Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 25, 2003, 12:10 AM EDT for Carroll County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 12:10 AM EDT (04:10 UTC)
- Expired
- May 25, 2003, 4:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Carroll County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 250411
FFWLWX
MDC013-250815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1210 AM EDT SUN MAY 25 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
CARROLL COUNTY IN NORTH CENTRAL MARYLAND
* UNTIL 415 AM EDT.
* AT 1210 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER MUCH OF CARROLL COUNTY MOVING SLOWLY EAST. RADAR INDICATES
THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED
AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 415 AM EDT.
THIS ACTIVITY HAS A HISTORY OF PRODUCING FLASH FLOODING IN
FREDERICK COUNTY.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ELDERSBURG...HAMPSTEAD...MANCHESTER...OAKLAND...
SYKESVILLE...TANEYTOWN...WESTMINSTER AND GAMBER.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3965 7726 3948 7711 3937 7716 3935 7691
3966 7683
$$
MANNING2 follow-up statements
000 WGUS71 KLWX 250545 FFSLWX MDC013-250815- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 143 AM EDT SUN MAY 25 2003 ...FLASH FLOOD WARNING CONTINUES FOR CARROLL COUNTY UNTIL 415 AM EDT... AT 143 AM EDT...RADAR CONTINUED TO SHOWERS AND THUNDERSTORMS OVER MUCH OF CARROLL COUNTY. THIS ACTIVITY IS MOVING SLOWLY TO THE NORTHEAST. RADAR INDICATES THAT CLOSE TO 2 INCH INCHES OF RAIN HAS ALREADY FALLEN IN A FEW LOCATIONS IN THE WARNED AREA. ANOTHER 1/2 INCH WILL BE POSSIBLE THROUGH 415 AM EDT. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN AND HIGH WATER INCLUDE ELDERSBURG...HAMPSTEAD...MANCHESTER... OAKLAND...SYKESVILLE...TANEYTOWN...WESTMINSTER AND GAMBER. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ MANNING
000 WGUS71 KLWX 250819 FFSLWX MDC013-250845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 420 AM EDT SUN MAY 25 2003 ...FLASH FLOOD WARNING FOR CARROLL COUNTY HAS EXPIRED... AT 415 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL THAT PRODUCED EARLIER FLASH FLOODING HAS MOVED NORTHEAST OF CARROLL COUNTY...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. SOME STANDING HIGH WATER OR MINOR POOR DRAINAGE FLOODING IS POSSIBLE EARLY THIS MORNING. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:45 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 24, 10:45 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 PM EDT SAT MAY 24 2003 SHRA/TSRA STILL ARND. WILL UPDATE ALL ZONES FROM DC NORTHWARD TO INCLUDE PRECIP MENTION. RADAR IS DOWN. PART ON ORDER...BUT SYSTEM WILL LIKELY BE OUT OF SERVICE THROUGH AT LEAST SUNDAY MORNING. RDH PREV DISC... ----------------------------------------------------------- CONVECTION OVR NWRN ZONES REFUSING TO DIE. SFC HTG IN THE W THIS AFTN PROVIDED ENOUGH INSTAB TO GENERATE SHRA/TSRA ALG STNRY FNT. 18Z GFS ALSO SHOWING SOME WEAK S/W ENERGY PASSING THROUGH THIS EVENING...HELPING TO KEEP ACTIVITY GOING. ORIENTATION OF ECHOES IS A LTL DISCOMFORTING. CELLS ARE TRAINING NELY. WILL HAVE TO MONITOR FOR FLOODING. STREAMS ARE HIGH AND THE SOIL IS MOIST. HOPEFULLY WITH LOSS OF DAYTIME HTG THINGS WILL BEGIN TO SIMMER DOWN. WILL EXTENDED EVENING POPS A LTL LONGER WHERE RAINS ARE STILL FALLING. GFS ALSO HINTS AT SOME REDEVELOPMENT OF ACTIVITY SERN ZONES IN THE MORNING. WILL REMOVE MENTION OF AFTN TIMING THERE...BUT WILL LET MID SHIFT DECIDE IF HIER POPS ARE NEEDED. ALLS QUIET ON THE MARINE SIDE. AIRPORTS LIKELY TO EXPERIENCE VSBY REDUCTIONS OVERNIGHT DUE TO FOG. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 24, 10:30 AM EDT, 13 hours 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-250900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 25, 12:04 AM EDT, 6 minutes before
DCZ001-MDZ005-006-009>011-013-014-VAZ042-053-054-250515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1204 AM EDT SUN MAY 25 2003 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING INTO THE WASHINGTON AND BALTIMORE METRO AREAS... AT 1204 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING INTO THE WESTERN WASHINGTON AND BALTIMORE SUBURBS. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED WITH SOME FLOODING POSSIBLE. THIS ACTIVITY HAS ALREADY PRODUCED FLASH FLOODING IN FREDERICK COUNTY MARYLAND. ANYONE VENTURING OUTSIDE TONIGHT SHOULD BE ESPECIALLY CAUTIOUS...AND LOOK FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:45 PM EDT | Flash Flood Warning | LWX | Frederick | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.